Alert archive / West Virginia / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 135, NWS Baltimore/Washington

June 20, 2021Hampshire County, Morgan County, West Virginia; Allegany County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 20, 2021, 8:11 PM EDT for Hampshire County, Morgan County, West Virginia; Allegany County, Maryland. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2021, 8:11 PM EDT (00:11 UTC)
Expired
Jun 20, 2021, 8:37 PM EDT
In force
26 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Allegany County, MD, Hampshire County, WV, Morgan County, WV

The radar

The Sterling radar (KLWX), 98 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2021-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 662 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2021-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
662 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1494 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

452 
WUUS51 KLWX 210011
SVRLWX
MDC001-WVC027-065-210100-
/O.NEW.KLWX.SV.W.0135.210621T0011Z-210621T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
811 PM EDT Sun Jun 20 2021

The National Weather Service in Sterling Virginia has issued a

* Severe Thunderstorm Warning for...
  East central Allegany County in western Maryland...
  West central Morgan County in the Panhandle of West Virginia...
  Northeastern Hampshire County in eastern West Virginia...

* Until 900 PM EDT.

* At 810 PM EDT, a severe thunderstorm was located 9 miles northeast
  of Romney, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Law enforcement reported tree damage due to this storm in 
           Mineral County.

  IMPACT...Damaging winds will cause some trees and large branches 
           to fall. This could injure those outdoors, as well as 
           damage homes and vehicles. Roadways may become blocked by 
           downed trees. Localized power outages are possible. 
           Unsecured light objects may become projectiles.

* Locations impacted include...
  Paw Paw, Green Spring, Oldtown, Points, Three Churches, Largent,
  Levels, Higginsville, Magnolia, Slanesville and Bloomery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3955 7837 3946 7835 3941 7836 3938 7835
      3936 7837 3935 7834 3934 7835 3930 7865
      3939 7866 3943 7864 3948 7868 3962 7852
TIME...MOT...LOC 0010Z 240DEG 16KT 3942 7861 

HAIL...<.75IN
WIND...60MPH
 
$$

ADS
1 follow-up statement
648 
WWUS51 KLWX 210037
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
837 PM EDT Sun Jun 20 2021

MDC001-WVC027-065-210047-
/O.CAN.KLWX.SV.W.0135.000000T0000Z-210621T0100Z/
Allegany MD-Morgan WV-Hampshire WV-
837 PM EDT Sun Jun 20 2021

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ALLEGANY...WEST
CENTRAL MORGAN AND NORTHEASTERN HAMPSHIRE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sterling Virginia.

LAT...LON 3955 7837 3946 7835 3941 7836 3938 7835
      3936 7837 3935 7834 3934 7835 3930 7865
      3939 7866 3943 7864 3948 7868 3962 7852
TIME...MOT...LOC 0034Z 240DEG 16KT 3948 7847 

$$

ADS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:41 PM EDT, 5 hours 30 minutes earlier.

Area forecast discussion, Jun 20, 2:41 PM EDT, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
241 PM EDT Sun Jun 20 2021

.SYNOPSIS...
High pressure will remain over the Atlantic through Monday and
Claudette will pass southeast of the area tonight into Monday.
A strong cold front will pass through the region Monday night
into Tuesday. High pressure will build overhead for the middle
portion of next week as drier and cooler weather returns.

&&

.NEAR TERM /THROUGH TONIGHT/...
A mix of sun and clouds continues this afternoon across the region.
Some CU clouds have developed across northern MD and VA as well as
along and west of the Blue Ridge. Hot and humid conditions continue
with high temperatures in the upper 80s to low 90s for most with dew
points near 70. H5 heights continue to rise this afternoon through
tonight. However given the nature of the unstable atmosphere along
with the observed CU field, do continue the risk for widely
scattered showers and thunderstorms developing late this afternoon
through early this evening mainly for the Potomac Highlands into
northern VA, eastern WV, and northern MD. However, given the
subsidence of the rising heights, think convection will be minimal.
The HRRR has continued to push back the timing of the development of
any convection with each new hourly run, very similar to its
performance yesterday. Thus, think that any shower/storm that does
develop will be quite brief in nature. Chances for convection will
decrease with the loss of daytime heating this evening.

Meanwhile, Claudette will continue to track south and east of the
region through early tomorrow morning and is not expected to impact
the region. Overnight lows will remain in the low to mid 70s,
slightly cooler across the mountains. Patchy fog expected overnight.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Claudette will continue to shift offshore early Monday morning. Some
isolated showers pay be present during the pre-dawn hours as
residual moisture associated with the system increases the already
fairly saturated atmosphere. Any shower activity will be mainly
inside of I-95 but should cease by daybreak. Overall, expect
temperatures Monday to be similar to today, perhaps a degree or two
higher with slightly more humidity. The moisture advection should
cause dewpoints in the 70s for most locations, and with highs in the
90s, that will put heat indices around 100 degrees (especially east
of the Blue Ridge Mountains).

The heat and humidity will lead to plenty of instability, and
heights will be falling in response to an upper-level
trough to our west that will be slowly shifting eastward as an
associated cold front approaches the region. The forcing from the
front along with falling heights and plenty of instability means
that chances for showers and thunderstorms will increase,
especially during the afternoon, continuing into the evening hours.
There is still some uncertainty as to how progressive the front is.
Current thinking is that the front approaches the region from the
west, igniting showers and storms for areas mainly west of the
Blue Ridge. With the parent trough still over the Midwest, thinking
that the front is likely to linger in place overnight into Tuesday.
So while convection will relax overnight due to the loss of daytime
heating, showers and perhaps some residual thunderstorms are
expected to persist overnight.

As the parent trough swings eastward on Tuesday, will cause the
front to finally cross the region. While there is still some timing
differences in guidance, appears that this occurs during the late
morning into the early evening hours. As a result, rain that may be
heavy at times, especially in instances in embedded thunderstorms,
can be expected mainly during the mid morning through late
afternoon. Rain will then taper off from NW to SE Tuesday evening.

There is an isolated threat for flooding and severe storms during
this time as well due to plenty of moisture that will be in place
along with a shear vector nearly parallel to the cold front and
instability ahead of the front. The best chance for heavier showers
and thunderstorms will be east of Interstate 81 on Tuesday.

High pressure will build overhead Tuesday night behind the cold
front through Wednesday bringing noticeably cooler and less humid
conditions.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Long term will start with Canadian high pressure building
across the region, with dry air and highs into the lower 80s. This
won't last however, as a weak low pressure now looks more likely to
start pushing northward up the coast Thursday night into Friday.
Should this happen, increased clouds along with a chance of showers
or some drizzle will exist, and temperatures are likely to slide
back downward a bit, though 80s remain likely.  The influence of
this system appears most likely in eastern portions of the forecast
area, near the bay and Potomac, with much less influence, if any,
likely in the Allegheny Front.

By Saturday, this system is nudging northeast off the coast, with
lowering influence, but another front will start moving towards us.
Southwest flow ahead of the front should allow warming to resume if
it gets interrupted, but the shower/t-storm risk will increase.
However, it must be noted that guidance has significant differences
regarding the speed of this system, and its quite possible it holds
to the west for several days before reaching us. This would lead to
a few days of more typical summer weather, with terrain forced
storms in a warm, humid air mass.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
VFR conditions expected to continue this afternoon under a
southerly flow. A isolated shower and/or thunderstorm is possible
late this afternoon through early this evening. Highest confidence
for any TSRA remains over MRB.

Increasing moisture overnight may result in a period of low ceilings
and MVFR conditions in the pre-dawn hours Monday. Highest confidence
for this occurrence is CHO, as well as DCA, BWI, and MTN as a result
of Claudette passing offshore. VFR conditions resume by daybreak
tomorrow morning. However, a strong cold front will approach the
region from the NW which will ignite additional showers and
thunderstorms late Monday afternoon into Monday evening. The front
is then expected to push through the region on Tuesday. As a result,
increasing chances for CIG/VSBY restrictions are expected late
Monday, continuing into Tuesday. High pressure builds back into
the region Tuesday night, as VFR conditions return.

VFR Wednesday under high pressure. However, a weak low pressure
moving up the coast Thursday night into Friday could produce just
enough easterly flow to bring a few showers, some drizzle, or some
low clouds, with sub-VFR cigs possible. The influence from this
system is most likely at BWI/MTN, with lowest risk at MRB.

&&

.MARINE...
High pressure will remain over the Atlantic through Monday while
Claudette passes offshore early Monday morning. An increased
gradient will cause a southerly flow to increase this
afternoon into tonight. An SCA is in effect for the Bay and the
middle/lower portion of the Tidal Potomac River.

Additional SCA may be needed Monday and Tuesday for portions of the
waters with an increased southerly flow ahead of a cold front, slated
to slowly cross the region by Tuesday. Additionally, gusty showers
and thunderstorms may require SMWs during this time.

Dry with sub-SCA winds under high pressure Thursday. Weak low
pressure moving up the coast Friday could nudge winds closer to SCA
levels, but probability remains low.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 11 PM EDT this evening for ANZ530-
     531-536-538-539-542.
     Small Craft Advisory until 6 AM EDT Monday for ANZ532>534-537-
     540-541-543.

&&

SYNOPSIS...MSS
NEAR TERM...MSS
SHORT TERM...
LONG TERM...RCM
AVIATION...MSS/RCM
MARINE...MSS/RCM
Hazardous weather outlook, Jun 20, 5:23 AM EDT, 14 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
523 AM EDT Sun Jun 20 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-211000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
523 AM EDT Sun Jun 20 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

A severe thunderstorm with damaging wind gusts is possible this
afternoon and evening, especially near Interstate 95.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated severe storms with damaging wind gusts or large hail are
possible Monday afternoon and evening. Isolated severe storms are
possible Tuesday along with the potential for isolated instances
of flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening, and
again Monday into Tuesday.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-211000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
523 AM EDT Sun Jun 20 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

A severe thunderstorm with damaging wind gusts is possible this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated severe storms with damaging wind gusts or large hail are
possible Monday afternoon and evening. Isolated severe storms are
possible Tuesday along with the potential for isolated instances
of flooding, especially across central Virginia.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening, and
again Monday into Tuesday.

MDZ001-501-502-VAZ503-504-WVZ501>506-211000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
523 AM EDT Sun Jun 20 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

A severe thunderstorm with damaging wind gusts is possible this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated severe storms with damaging wind gusts or large hail are
possible Monday afternoon through Monday night along with the
potential for isolated instances of flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening, and
again Monday through Monday night.

In the hours before

Local storm report, Jun 20, 8:07 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
807 PM EDT SUN JUN 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     1 SSE HEADSVILLE        39.38N  78.85W
06/20/2021                   MINERAL            WV   911 CALL CENTER

            TREE BLEW DOWN NEAR INTERSECTION OF BEAVER RUN ROAD AND
            TONY COOK ROAD.

&&

EVENT NUMBER LWX2104409

CPB

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 3:30 PM EDTSevere Thunderstorm WarningLWXHampshire45 min
Jun 21, 3:33 PM EDTSevere Thunderstorm WarningLWXBerkeley, Hampshire, Morgan42 min
Jun 21, 3:59 PM EDTSevere Thunderstorm WarningLWXBerkeley, Morgan46 min
Jun 21, 4:06 PM EDTSevere Thunderstorm WarningLWXHampshire39 min
Jun 21, 4:09 PM EDTSevere Thunderstorm WarningLWXBerkeley, Jefferson51 min
Jun 21, 4:26 PM EDTSevere Thunderstorm WarningLWXJefferson49 min
Jun 21, 6:46 PM EDTSevere Thunderstorm WarningLWXGrant, Mineral29 min
Jun 21, 2:15 PM EDTSevere Thunderstorm WarningLWXGarrett45 min
Jun 21, 4:25 PM EDTSevere Thunderstorm WarningLWXCarroll, Frederick, Washington50 min
Jun 21, 4:47 PM EDTSevere Thunderstorm WarningLWXFrederick28 min
Jun 21, 5:02 PM EDTSevere Thunderstorm WarningLWXCarroll, Frederick, Howard, Montgomery43 min
Jun 21, 5:10 PM EDTSevere Thunderstorm WarningLWXCarroll, Frederick50 min
Jun 21, 5:44 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Baltimore, Carroll, Howard, Montgomery, Prince George's and 1 more46 min
Jun 21, 6:14 PM EDTSevere Thunderstorm WarningLWXBaltimore, Cecil, Harford46 min
Jun 21, 6:28 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Baltimore, Harford, Howard, City of Baltimore47 min
Jun 21, 6:30 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Prince George's45 min
Jun 21, 6:51 PM EDTSevere Thunderstorm WarningLWXCecil, Harford39 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2021Severe Thunderstorm Warnings in Maryland, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.